Does Chemo Affect the Skin?
My skin is fair. I also, since my teens, have had the delightfully typical normal/oily skin.
Being a bit of a reluctant ‘cleanser’, I used to use tea-tree oil based products in my younger years, when aging skin wasn’t a concern, and cleansing was done on a budget. On the odd occasion I did buy an expensive set of cleanser/tonic/face mask/day cream/night cream product from yet another home party for a pyramid selling type fad, I got so fed up with how long it was taking me every morning and evening, my patience – and skin tone – wore thin. And inevitably the spots appeared again! In your twenties and thirties spots were horrifying to discover!
There is no doubt that my treatment for Cancer affected my skin.
But I was just told it would probably change a bit. So how did it change?
Change A bit?? Well all my hair fell out leaving… baby soft skin! This was actually a definite PLUS compared to all the other horrible side effects!
The reason for the baby soft skin was that Chemo had stripped it of its natural oils.
I was using my regular face moisturiser, but my skin had changed from being oily to quite dry. I switched to one for dry skin – what a difference. My hands, arms, legs (yes legs) were silky smooth.
‘Mummy you don’t have hedgehog legs anymore!’. Thank you for that…
“Don’t Blame It On The Sunshine!…”
It’s fine I’m not going to burst into song (don’t cheer…) but I was never really a sun worshipper. Sometimes however I did lay in it, like most of us have.
Not for long though, as I’d turn a gorgeous shade of red, brown up a little after 2 days, peel, then fade back to off-white again.
I was a nightmare if I peeled. I couldn’t help but pick at it! Yes, I know – naughty, and a bit grim. But it was irresistible!
Years ago, you looked out of place on a beach looking as pale as the sand. Now skin and sun awareness is forefront on many people’s minds.
The sun, however, was not so forgiving on my skin during and after treatment. I was advised – and advice around the Country varies – not to sit in the sun unprotected during Chemo or for 12 months after treatment has ended.
I immediately thought long sleeves, hat, glasses, factor 50, sitting in the shade. But I was determined I would sit and enjoy the summer months.
Well I tried this out. I looked like a Bee Keeper. Camouflaged, hiding as much of myself under awful baggy clothes as much as I could.
But I did try and sit in it. Alas that attempt didn’t last for long.
During Chemo in May/June, I wasn’t well enough to venture outside much, let alone sit in the sun. And to be fair, I was the one indoors doing the rain dance wishing the hot weather would just do one!
Well it was more like a shuffle than a dance.
So my lily-white skin stayed that way into July when the Chemotherapy finished.
On cycle 5 of the Chemo – which was dose 2 of the Docetaxel (aka ‘evil meds’, for future reference), the skin on my hands developed chemical burns. What the…??? What was THIS??
My immediate thought was ‘oh come on! What ELSE are you going to throw at me?!’. I couldn’t believe it. Wondering if this was going to break out on any more parts of me, I began to panic a bit.
So… I took a photo and posted it on the closed Facebook group I was a member of, and asked the lovely ladies if anyone had had the same.
Up appeared pictures of hands and faces with similar burns. I’d not heard of this side effect and I went from being frightened, to feeling a little relieved that others had experience this too. We all had sympathy/empathy with each other and it was a great help.
A call to the District Nurse resulted in a community Oncology nurse visiting to see said rash. She prescribed some hydro-cortisone cream and after a couple of days it looked and felt much better. She confirmed – again – it was quite normal to get this.
Really?? Randomly during ONE cycle out of 6??
Ok, what’s next??…
Next: Nail Loss During Chemo